What You Should Know About Medicine-Induced Hair Loss

medication

medicationAlthough medicines help treat illnesses, many of them have unwanted side effects. Certain medicine may cause hair growth and hair color or texture changes. Some others may cause hair loss. In some cases, the loss is temporary and hair will grow back once the medicine is adjusted or stopped. However, in other cases, medicines may cause permanent hair loss.

Types of Medicines That Induce Hair Loss

How your hair is affected depends on the type of medicines, their dosage, and how sensitive and tolerant you are. The following are types of medicines that could cause hair loss.

Acidity and ulcer medications, such as cimetidine and zantac.

Amphetamines, including methylphenidate and dextroamphetamine.

Anti-arrythmia medicines, such as amiodarone.

Antibiotics that deplete vitamin B and hemoglobin.

Anti-coagulants or blood thinners, such as warfarin and rivaroxaban.

Anticonvulsants, including valproic acid and phenytoin.

Antidepressants and mood stabilizers, such as paroxetine hydrochloride and protriptyline.

Anti-inflammatory drugs.

Blood pressure regulators, such as beta-blockers, diuretics, and angiotensin-converting-enzyme (ACE) inhibitors.

Chemotherapy drugs, including adriamycin, cyclophosphamide and many others.

Diet drugs, such as phentermine.

Drugs containing hormones, including oral contraceptives and medicines for hormone replacement.

Drugs for gout treatment, such as colchicine and allopurinol.

Drugs that lower cholesterol, including clofibrate and atorvastatin.

High doses of vitamin A and medicines derived from it, such as those for acne treatment.

Immunosuppressants, including methotrexate and cyclophosphamide.

Medicines for psoriasis treatment, such as acitretin.

Medicines for thyroid gland disorders, including carbimazole and propylthiouracil.

Oral antifungal pills containing voriconazole and ketoconazole.

Parkinson’s disease medicines, such as levodopa.

Tips to Handle Medicine-Induced Hair Loss

If you recently started taking a medicine and are experiencing hair thinning or loss, seek professional help. Doctors would be able to determine if your hair loss is medicine-induced. To do so, they will check your comprehensive medical history, including all medicine doses and changes.

After checking this against the date of onset of your hair loss and conducting diagnostic tests, they can confirm its cause. If the medicine is indeed the cause, they may adjust its dosage or replace it with an alternative that does not cause hair loss.

However, in some cases, such as chemotherapy for cancer treatment, doctors generally advise patients to continue with the therapy. This is because the benefits of such treatments far outweigh the negative effects of hair loss, and hair usually grows back after the therapy ends.

Various medical therapies can help counter hair loss. If they have no effect, there are many other options to deal with hair loss. There are temporary remedies, such as wearing a wig or covering your hair. Permanent solutions, such as hair transplantation and laser therapy, are also available. The important thing is that you remain positive and proactive.

At Custom Hair Tampa Bay, we offer the finest quality in non-surgical hair replacement solutions. Our specialists will help you customize a hair replacement solution that matches your lifestyle. To schedule a free consultation at one of our three locations click here.

 

 

 

Photo Credit: nosheep Via Pixabay

 

Sources:

 

  1. What Medications Can Cause Hair Loss, and What Can You Do About It?

 

  1. Medications That Can Cause Hair Loss

 

  1. Medications that Can Cause Alopecia/Hair Loss

 

  1. Medications That Can Cause Hair Loss

 

  1. Alopecia from drugs

Leave a Reply

Your email address will not be published. Required fields are marked *